Texas, 2022Flash Flood in Texas, September 2, 2022
September 2, 2022 · NWS SJT · 1 event in 1 county or zone
Thunderstorms produced torrential rainfall which produced flash flooding in San Angelo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced torrential rainfall which produced flash flooding in San Angelo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 2, 1:52 PM CST, 22 minutes earlier.
Area forecast discussion, Sep 2, 1:52 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
252 PM CDT Fri Sep 2 2022
...New LONG TERM...
.SHORT TERM...
(This evening through Saturday)
Issued at 110 PM CDT Fri Sep 2 2022
Afternoon visible satellite indicates plenty of scattered
cumulus/towering cumulus and isolated CBs (CumulonimBus clouds)
across the region, with some showers and storms generally south of
a Roby to Throckmorton line and north of an Ozona to Brownwood
line. According to the latest SPC mesoanalysis, precipitable water
values are still high across most of the forecast area (1.6-1.8
in), and the moisture, in addition to a fair amount of sunshine
in between the scattered clouds, is creating surface based CAPE of
2500 J/KG. So, expect scattered to possibly numerous showers/storms
to continue to develop through the afternoon. Also, the mid to
upper level flow is generally from the west to southwest direction
at only 5-10 kt, so storms will be slow moving towards the east.
With the high moisture content, any storms will be efficient
rainfall producers, so locally heavy rainfall/localized flooding
will be possible. Better chances for showers/storms will be
generally along and south of I-20.
This evening, an upper short-wave disturbance is expected to
develop over the Permian Basin and move into the I-10 corridor
overnight, which will enhance lift and keep storm chances going
through at least tomorrow afternoon, with best chances across the
I-10 corridor tomorrow afternoon. Storm motion will be somewhat
slow again, and moisture content will remain high, so the threat
of locally heavy rainfall/localized flooding will continue. Tomorrow's
highs look similar to today's with highs generally 81 to 85 south
of I-20 where there will be more cloud cover, and 88 to 92 north
of I-20.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 228 PM CDT Fri Sep 2 2022
A northeast to southwest orient upper trough over the region will
move temporarily east into Central and East Texas this weekend,
with shower and thunderstorm chances moving farther south along
the I-10 corridor. During the work week it moves back slightly
west, giving a 20 to 40 chance of showers and thunderstorms
mainly south of I-20...with the best chances of 30 to 40 percent
along the I-10 corridor, Northwest Hill Country and San Saba
county. Locally heavy rainfall will continue to be possible as
precipital waters will remain around 1.5 inches.
The possible tropical system in the Baja California that was
indicated in earlier models this week, does not look like it will
affect West Central Texas, with EC and GFS models tracking the
system much farther west into Arizona or along the California
coast.
&&
.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Fri Sep 2 2022
Scattered SHRA/TSRA, to possibly numerous SHRA/TSRA at times, will
continue to be possible across much of the forecast area through
18Z Sat. Looks like the better chances for SHRA/TSRA will be
along and south of I-20, with some TSRA producing locally heavy
rainfall and gusty winds, with tempo IFR/LIFR conditions possible.
Otherwise, expect VFR conditions through 18Z Sat. Other than
possible gusty winds from nearby TSRA, winds will mostly be below
8 KT through 18Z Sat.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 69 90 68 91 / 20 30 10 10
San Angelo 71 84 68 91 / 30 50 10 20
Junction 71 85 68 87 / 50 60 20 40
Brownwood 71 86 68 91 / 30 50 10 20
Sweetwater 69 90 68 91 / 10 20 10 10
Ozona 70 84 67 86 / 60 70 20 30
Brady 71 82 68 88 / 50 60 10 30
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...SJH
LONG TERM....04
AVIATION...SJH
Hazardous weather outlook, Sep 2, 12:13 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service San Angelo TX
113 PM CDT Fri Sep 2 2022
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031815-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
113 PM CDT Fri Sep 2 2022
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected this afternoon
and evening, with less coverage expected overnight. The main
hazards will be occasional lightning and locally heavy rainfall,
which may result in flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periods of scattered showers and thunderstorms are possible
Saturday into the middle of next week. The main hazards will be
lightning and locally heavy rainfall, which may result in
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Sep 2, 1:06 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
206 PM CDT Fri Sep 2 2022
TXZ127-128-022000-
Callahan TX-Taylor TX-
206 PM CDT Fri Sep 2 2022
...A strong thunderstorm will impact portions of western Callahan and
central Taylor Counties through 300 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Abilene, or near Coronados Camp, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Abilene, Clyde, Wylie, Tuscola, Buffalo Gap, Lawn, Eula, Dudley,
Potosi, View, Coronados Camp, Oplin, Caps, Lake Abilene, Camp
Tonkawa, Ovalo and Kirby Lake.
This includes Interstate 20 between Mile Markers 291 and 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3212 10007 3233 10004 3251 9950 3212 9945
TIME...MOT...LOC 1905Z 260DEG 25KT 3224 9992
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ACFlash Flood, Tom Green
- When
- September 2, 2:14 PM CST
- Where
- Tom Green County, 1.4 mi S of San Angelo to 1.41 mi S of San Angelo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.450, -100.430
Through social media, there were several pictures of flooding on the east side of San Angelo including near Fort Concho and near Goodfellow AFB. In addition. stranded cars due to flooding were reported in the city.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 2 to 13, 20222 deaths · 1 event
- Heat in Arizona, September 2, 20221 death · 1 event
- Damaging Wind in Nevada, September 2, 20221 death · 1 event
- Flash Flooding and Dust Storm in Arizona, September 2, 2022$1.6 million · 1 in hail · 20 events
- Hail and Damaging Winds in Arizona, September 2, 2022$190,000 · 1.13 in hail · 6 events
- Damaging Wind in Florida, September 2, 2022$200,000 · 52 kt wind · 1 event
- Flash Flooding and Damaging Winds in Arizona, September 2, 2022$132,000 · 4 events
- Lightning Strike in South Carolina, September 2, 20221 injured · 1 event
- Flash Flooding and Flood in Tennessee, September 2 to 4, 2022$6,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Kansas, September 2, 2022$1,000 · 70 kt wind · 6 events
- Flash Flood and Flooding in Missouri, September 2 to 3, 20225 events
- Damaging Winds in Kansas, September 2, 202278 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058036.